WHAT YOU SHOULD KNOW:
Gastrointestinal (gas-troh-in-TES-ti-nal) bleeding may happen when you have another disease or condition. Gastrointestinal (GI) bleeding can occur anywhere in your esophagus (e-SOF-ah-gus), stomach, and the large and small intestines (in-TES-tins). It is important to find and treat the cause of your bleeding, even if it stops on its own. The cause of your bleeding may be a minor problem. GI bleeding can also be a sign of a more serious condition.
- Keep a written list of the medicines you take, the dose, and when and why you take them. Bring the list of your medicines or the pill bottles when you see your caregivers. Learn why you take each medicine. Ask your caregiver for information about your medicine.
- There are many medicines that may cause GI bleeding. Do not take any medicines, over-the-counter drugs, vitamins, herbs, or food supplements without first talking to caregivers. Do not take any medicine that has aspirin, naproxen, or ibuprofen in it without first asking your caregivers.
- Always take your medicine as directed by caregivers. Call your caregiver if you think your medicines are not helping, or if you feel you are having side effects. Do not quit taking your medicines until you discuss it with your caregiver. If you are taking antibiotics (an-ti-bi-AH-tiks), take them until they are all gone even if you feel better.
- If you are taking medicine that makes you drowsy, do not drive or use heavy equipment.
- If you have other medical conditions such as high blood pressure, you need to control them. Take medicines as directed. Some medical conditions may increase your risk of GI bleeding, especially if they are not well-controlled.
When is my next doctor's appointment?
Ask for information about where and when to go for follow-up visits:
For continuing care, treatments, or home services, ask for more information.
- You may feel like resting more as you recover from your GI bleed. Slowly start to do more each day. Rest when you feel it is needed.
- Ask your caregiver how long you need to wait before starting your usual activities.
- Ask your caregiver when you can return to work.
- Avoid lifting heavy objects.
How can I live a healthy lifestyle?
Living a more healthy lifestyle may decrease your risk of having GI bleeding in the future. Ask your caregiver about things you can do to decrease your bleeding risk.
- Alcohol: Ask your caregiver if you should stop drinking alcohol or decrease the amount of alcohol you drink. Drinking too much alcohol can damage your brain, heart, and liver. Drinking alcohol can also make your illness worse.
- Constipation: Do not try to push the bowel movement out if it is too hard. High-fiber foods, extra liquids, and regular exercise can help you prevent constipation. Examples of high-fiber foods are fruit and bran. Prune juice and water are good liquids to drink. Regular exercise helps your digestive system work. You may also be told to take over-the-counter fiber and stool softener medicines. Take these items as directed.
- Diet: Ask your caregiver if you need to be on a special diet. Drink six to eight cups of liquid each day. Follow your caregiver's advice if you must limit the amount of liquid you drink. decrease the amount of caffeine you eat and drink. Caffeine may be found in coffee, tea, soda, sports drinks, chocolate, and food bars.
- Do not smoke: If you smoke, it is never too late to quit. Ask for information about how to stop smoking if you need help.
For support and more information:
You can contact one of the following national organizations for more information.
- International Foundation for Functional Gastrointestinal Disorders
P.O. Box 170864
Milwaukee , WI 53217
Phone: 1- 414 - 964-1799
Phone: 1- 888 - 964-2001
Web Address: http://www.iffgd.org
- National Digestive Diseases Information Clearinghouse (NDDIC)
2 Information Way
Bethesda , MD 20892-3570
Phone: 1- 800 - 891-5389
Web Address: www.digestive.niddk.nih.gov
- American Society for Gastrointestinal Endoscopy (ASGE)
1520 Kensington Road
Oak Brook , IL 60523
Phone: 1- 630 - 573-0600
Phone: 1- 866 - 353-2743
Web Address: http://www.asge.org
CONTACT A CAREGIVER IF:
- You have BMs that are sticky, tarry, or black, and are not caused by certain medicines taken or foods eaten. Iron pills, bismuth (Pepto Bismol®), and certain foods (such as beets) may cause your BMs to look tarry or black.
- You start having abdominal (belly) pain or swelling, nausea, or vomiting (throwing up).
- You start having heartburn or other signs of stomach acid problems.
- You have questions or concerns about your illness or medicine.
- You have trouble breathing or your skin is itchy, swollen, or has a rash. Your medicine may be causing these symptoms. This may mean you are allergic (al-ER-jik) to your medicine.
SEEK CARE IMMEDIATELY IF:
- Vomiting (throwing up) bright red blood. Blood in the vomit can also be dark red or black. The vomit may look like coffee grounds.
- You feel like you are going to have a BM, but pass only blood or blood clots into the toilet.
- You have signs of shock or losing too much blood. If you have one or more of the following signs and symptoms that are new for you, Call 9-1-1 or 0 (operator) . This will call an ambulance to take you to the nearest hospital or clinic. Do not drive yourself!
- Chest pain.
- Dizziness or fainting, especially after suddenly moving from a sitting or lying position.
- Feeling confused or short of breath.
- You feel too weak to stand up.
- Chest pain.
© 2013 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of the Blausen Databases or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.